Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 30, NWS St. Louis, MO

May 13, 2022Sainte Genevieve County, Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2022, 12:22 PM CDT for Sainte Genevieve County, Missouri; Randolph County, Illinois. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2022, 12:22 PM CDT (17:22 UTC)
Expired
May 13, 2022, 12:38 PM CDT
In force
16 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS53 KLSX 131722
SVRLSX
ILC157-MOC186-131800-
/O.NEW.KLSX.SV.W.0030.220513T1722Z-220513T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1222 PM CDT Fri May 13 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Randolph County in southwestern Illinois...
  East central Ste. Genevieve County in southeastern Missouri...

* Until 100 PM CDT.

* At 1222 PM CDT, a severe thunderstorm was located over St. Mary,
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  St. Mary around 1235 PM CDT.

This includes Interstate 55 in Missouri between exits 141 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3791 9006 3796 8998 3790 8985 3787 8991
      3787 8994 3781 9001
TIME...MOT...LOC 1722Z 324DEG 6KT 3790 8997 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
1 follow-up statement
331 
WWUS53 KLSX 131738
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1238 PM CDT Fri May 13 2022

ILC157-MOC186-131747-
/O.CAN.KLSX.SV.W.0030.000000T0000Z-220513T1800Z/
Randolph IL-Ste. Genevieve MO-
1238 PM CDT Fri May 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RANDOLPH AND
EAST CENTRAL STE. GENEVIEVE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3791 9006 3796 8998 3790 8985 3787 8991
      3787 8994 3781 9001
TIME...MOT...LOC 1737Z 324DEG 6KT 3788 8995 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:38 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 13, 6:38 AM CDT, 5 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
638 AM CDT Fri May 13 2022

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 429 AM CDT Fri May 13 2022

The upper-level shortwave ridge that has dominated the region over
much of the week will continue to break down today between an upper-
level cutoff low over the southeastern CONUS retrograding slowly
westward and a negatively tilted upper-level trough pivoting across
the Northern Plains. At the surface, a north-to-south oriented
stationary front positioned along or just east of the MS River will
quickly dissipate through the first half of the day. Additionally,
residual outflow from ongoing showers and thunderstorms this morning
across western IA and northwestern MO and a weakening cold front are
forecast to reach and stall across northeastern MO and west-central
IL by afternoon.

Synoptic-scale ascent resulting from mid-level height falls and a
passing convectively induced mid-level perturbation is expected to
be rather weak, with initiation of showers and thunderstorms largely
relying on areas where surface/low-level moisture convergence is
maximized in the vicinity of the remnant outflow/cold front and
perhaps what remains of the stationary front. Clouds are not
expected to significantly interrupt surface heating of an airmass
entrenching much of the region in 60s F surface dewpoints. This
heating and moisture combined with relatively steep mid-level
lapse rates, should be enough to overcome a weak low-level capping
inversion and yield MLCAPE in excess of 2000 J/kg across most of
the CWA. However, deep layer wind shear is anticipated to be less
than 30 kt, which should limit the overall organization of
thunderstorms into loosely organized multicell clusters. Steep
low-level lapse rates and DCAPE greater than 1000 J/kg suggest
that damaging downburst wind gusts will be the main threat with
any thunderstorm that can become severe, but marginally severe
hail will also be briefly possible with the tallest thunderstorms.
Given the only modest wind shear, thunderstorms could quickly
become outflow dominant with time. Slow thunderstorm motions (<10
kt at times) may also result in locally heavy rainfall. Since
large-scale ascent will be weak, the main uncertainties remain
pointed at the initiation time and coverage of showers and
thunderstorms. Latest CAMs suggest that initiation will occur
along the remnant outflow/cold front in the 21 to 00z timeframe;
however, isolated shower and thunderstorm development could occur
along the stationary front's remains as early as 17z. The threat
for severe thunderstorms may continue until around 04z, when the
boundary layer stabilizes. However, isolated to scattered showers
and thunderstorms will remain possible at times throughout the
night, initiated by antecedent showers and thunderstorms.

High temps today are also forecast to be slightly cooler than
yesterday, owing to a general cooling of the airmass that continues
to reside across the region. High temps may approach daily record
high temps, but confidence is low in these records being exceeded.

A few showers, maybe a thunderstorm, could linger into Saturday
morning. Depending on how much instability can be generated during
the afternoon, isolated to scattered showers and thunderstorms could
develop east of the MS River, where one or more remnant outflow
boundaries may be present. Elsewhere, mostly dry conditions are
expected beyond the morning with a period of weak large-scale
subsidence occurring at the western periphery of the southeastern
CONUS upper-level cutoff low lifting northward and reentering
stronger westerlies.

Pfahler

.LONG TERM...  (Saturday Night through Thursday)
Issued at 429 AM CDT Fri May 13 2022

On Sunday, a broad upper-level trough is anticipated to traverse the
mid-Mississippi River Valley. This trough will facilitate the
strengthening and southeastward advancement of this cold front
through the CWA throughout the day. Although there are some
questions regarding the quality of moisture remaining ahead of the
front and potential early day showers and thunderstorms, at least
modest instability is forecast to be generated amidst 30 to 40 kt of
deep layer wind shear with a mid-level jet streak overlaying the
region. Therefore, thunderstorms that develop along or ahead of the
cold front have the potential to become organized and strong to
severe.

By Monday, the cold front is expected to clear the CWA to the south
and large-scale subsidence will ensue in the wake of the departing
upper-level trough favoring a return to dry conditions. Weak post-
frontal CAA will also allow high temps to return to near average.
However, global model guidance indicate that a front will lift into
the Midwest around Tuesday and then oscillate across the region as
its position is modulated by a series of passing upper-level
shortwave troughs through the week. Guidance differs on the
amplitude and timing of these troughs, which will determine the
exact behavior of the front. But the EPS and GEFS are in agreement
that this pattern will result in one or more periods of showers and
thunderstorms. Temps are forecast to also warm back to above average
through the week, especially south of the front.

Pfahler

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 638 AM CDT Fri May 13 2022

An outflow boundary surging westward into the region from
overnight/early morning showers and thunderstorms across the Central
Plains has advanced through KUIN, KCOU, and KJEF, causing winds to
quickly shift to the west or northwest. It is unclear if this
boundary will cause this significant of a wind shift at St. Louis
metro terminals. Regardless, winds should eventually return to the
south-southeast later this morning.

The main concern through this TAF period will be the potential for
showers and thunderstorms developing this afternoon through evening.
There is uncertainty in the exact timing and coverage of these
showers and thunderstorms, but confidence is highest in
thunderstorms occurring at KUIN and lower elsewhere. Gusty winds and
brief IFR visibilities will be possible with any thunderstorms this
afternoon and evening. Showers and thunderstorms will remain
possible overnight. Outside of showers and thunderstorms, VFR flight
conditions are expected.

Pfahler

&&

.CLIMATE...
Issued at 314 AM CDT Thu May 5 2022

Record highs for Friday, May 13

STL 91 (2018)
COU 91 (1940)
UIN 92 (1940)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 13, 4:39 AM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
439 AM CDT Fri May 13 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-140945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
439 AM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms across the area this afternoon
into tonight. A few thunderstorms could become strong to severe this
afternoon and evening with a primary threat of damaging wind gusts
and secondary threat marginally severe hail and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday and Sunday, and again
Tuesday through Thursday. A few thunderstorms could become strong to
severe on Sunday afternoon into evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:39 PM CDTSevere Thunderstorm WarningLSXCrawford51 min
May 13, 5:42 PM CDTSevere Thunderstorm WarningLSXPike33 min
May 13, 5:47 PM CDTSevere Thunderstorm WarningLSXCrawford43 min
May 13, 5:52 PM CDTSevere Thunderstorm WarningLSXMontgomery23 min
May 13, 6:16 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren44 min
May 13, 6:26 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike34 min
May 13, 6:34 PM CDTFlash Flood WarningLSXLincoln, Pike3 hr
May 13, 6:55 PM CDTAreal Flood AdvisoryLSXMontgomery15 min
May 13, 6:55 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren35 min
May 13, 6:57 PM CDTSevere Thunderstorm WarningLSXPike, Ralls48 min
May 13, 5:37 PM CDTSevere Thunderstorm WarningLSXAdams27 min
May 13, 6:23 PM CDTFlash Flood WarningLSXAdams, Brown, Pike4 hr
May 13, 6:26 PM CDTSevere Thunderstorm WarningLSXAdams, Pike34 min
May 13, 6:39 PM CDTAreal Flood AdvisoryLSXAdams, Pike3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.